Forum

LIke Being hit be a truck

Yesterday was a big day for me as it was the first day I started on Avonex (interferon) and so with the help of my MS Nurse I took my first dose and all in the world was good. Around 15 minutes later I have a small head ache followed by a little fuzziness around the eyes but as I said all in the world was good because I had started treatment.

Around 8.30 over 4 hours after taking my first dose my world just stopped and I felt like I had been hit by a truck! Legs, arms, hands and even buttocks hurt, my temperature went from freezing cold to screaming red hot. I was in bed by 9, out again by 12 to have a bath (I was soaking by then) back in bed by 12.30 out by 1.30am very bad head, weak legs and totally shattered and still sweating buckets. By 4ish I had had enough and although I’m not one to be emotional I just sat in the dark and shed a tear or two.

Today is a good day as I have got through last night and have even gone to work (Feeling totally drained and to be honest it might not have been a good idea!) I know and expected some side effects and understand that it could have been worse but my god I can remember feeling so ill all at once. I know it’s for the best and I will be ok but I just wanted to moan a little and wondered if anybody else had had this happen to them?

Jason

Hello Jason, when I first started Avonex I was advised by the MS nurse to take paracetomol about half an hour before injecting. I forgot to take it & 3 hours later my legs were like jelly & I felt hot & sweaty & could just about stand to get to the toilet. The next time I took paracetomol but after 4 hours when the paracetomol got out of my system it started to happen again. I was advised that I could also take bruffen when the paracetomol started to wear off. Avonex raises the body temperature so should take the injection before bed & your day will not be ruined. However you will have problems sleeping.

This happenrd to me for about 6 months after starting Avonex until it got into my system, so be prepared that this may or may not happen to you & if you are prepared you will not be worried if it does happen. The day after injecting I always went back to how I was before injecting. If it is doing you good it is a small price to pay, Good Luck

SYLVIA XX

Hi Jason, Sylvia offers excellent advise, this is what I dd, although I was advised that ibuprofen worked better than paracetamol so I took ibuprofen at 4 hourly intervals, and I was also told that if I had to take a few more than the maximum dose on the packet that was also ok. After a few months I managed with less and less ibuprofen. I also think I have never felt so I’ll as the first time I took betaferon but after that with the ibuprofen it was fine. Like you, I went to work the next day. It’ll be easier next time. You are past the worst, well done. Cheryl:)

Hi Jasonb,

Can I say, Ive not been prescribed DMD’s being an older mser - yet sharing lots of your symptoms but have recently been diagnosed with osteoporosis and had my first biophosphate infusion just before Christmas. Was told as you were you may experience flu like symptoms - well just like you I felt like I was dying, literally, had to spend a couple of days lying down hoping all symptoms would go away and I would begin to see good effects. Indeed they did go away and on my next scan Im due to find out if indeed my bones have strengthened.

Just wanted you to know infusions or injections of anything which shocks the system can have similar effects. Please bear with them because the more your system gets used to them the easier it will get. Im hoping the same, as mine are annually.

I hope your relapse rate reduces - to nil preferably and that you continue to see benefits.

Best wishes

bren

x

Thank you all for your good advice. As odd as it sounds its good to know that its not just me who suffered (not wishing anybody else to feel ill, honest) I cant recall ever feeling so ill so fast and it really threw me. I’m still coming to terms with the idea that I have something wrong with me that I cant shake off. Having never been an ill kind of person this has come as a real shock. Its hard to stay positive when test show that I should be getting worse and Nurses and doctors, who are very nice, all just keep advising that i should be thinking of when things get harder. Its all a bit of a bugger really! But thanks all the same for the great advice I will certainly follow most of it going foward.

Chears Jx

Been exactly there too!Remeber when I fist started avonex thinking what the 'eff have I got myself into (and getting very upset at night when alone with horrible side effects) but they went and it has got so much better-I don’t even need paracetemol etc. now! It’s almost just like a normal night bar a few achey joints and a hangover the next day! Needs time and it’s a case of trial and error figuring out what routine works best for you- I do mine quite early in the evening (rather than just before bed) and that stops me from waking in the night with chills, hot water bottle also helps for that and I drink gallons of water, I also believe chocolates help… -x-

OMG this sounds horrendous. I see reading other replies that it is as bad for them too.

The only consolation is that once your body gets used to avonex, you start to feel the benefit.

Were you warned what might happen? if so, then you could`ve planned a day or two off work, eh?

Hope things improve for you.

luv Pollx

I only ever managed one avonex and it sent me into a hyper anxious state. For over a week. I did copaxone for 18 months but got terrible injection site reactions, and started to get a reaction after injectrion including racing heart, heat, swelling and so had to stop that too. Not tried anything else since, too scared. I rely on steroids and even they don’t work the same anymore.

Hi Jason,

I just started Avonex yesterday tea-time. I was really apprehensive about it, not so much for the injection (because after a two week course of very painful b12 injections last month nothing could be as bad) but for the possible side effects which my MS nurse warned me about.

I think I’ve had a slightly more positive experience than you though. I felt fine until about 10ish when I started to feel shivery and cold, I had already taken nurofen before my injection so I just topped that up and went to bed. Had my dressing gown on as well as my duvet to keep warm Got to sleep ok but woke up about 3am feeling really achey and hot and I didn’t manage to get back to sleep.

But apart from being really tired today, I feel fine. I’m really happy that it wasn’t as bad as I expected but I’m sorry that you had a hard time. Hopefully it won’t be as bad next week and will keep getting easier and easier. We’ve just got to keep positive and think that the possible/hopeful benefits outway the side effects!

Did you use the Avonex pen? I couldn’t believe how easy it was!

Take care

Lynn

I had read that some people had problems with flu like symptoms but i really didnt know it was going to be as bad as it was. I will be better prepered next Monday!

I hope I didn’t put anybody off taking Avonex or put anybody off trying it. When I wrote my experience I was very down (which is not like me) and wanted to know if I was alone with what happened. One very positive thing is the way the injection is all done automatically by the pen thing (pen thing??…. Stop me if I get to technical, lol) it is a very good design.